Oklahoma, 2024Tornadoes and Flood in Oklahoma, April 1 to 2, 2024
April 1 to 2, 2024 · NWS TSA · 12 events in 6 counties and zones
Severe thunderstorms developed along a dry line over central and western Oklahoma during the afternoon of the 1st, as a strong upper level disturbance translated into the Southern Plains. The storms moved through eastern Oklahoma during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $345,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a dry line over central and western Oklahoma during the afternoon of the 1st, as a strong upper level disturbance translated into the Southern Plains. The storms moved through eastern Oklahoma during the late afternoon and evening hours. Moderately strong instability combined with strong deep layer shear to support the development of some supercell thunderstorms, which produced several tornadoes, and damaging wind gusts. The storms evolved into a squall line that also produced damaging wind gusts during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 1, 1:20 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 1, 1:20 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
220 PM CDT Mon Apr 1 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon )
Issued at 156 PM CDT Mon Apr 1 2024
The main weather concern today is the impending severe weather
threat that will be ramping up for the remainder of this
afternoon and evening.
Key Messages:
1.) There is an moderate risk (45% chance within 25 miles of a
point) of severe weather across the area today.
2.) The severe hazard most likely to occur is large to very large
hail (45% chance). Tornadoes (10% chance) and damaging wind (30%
chance) may also occur.
3.) Severe storms will most likely occur in the mid afternoon to
early evening in northeast OK, and in the mid to late evening in
southeast OK and northwest AR.
Details:
A broad (but positively tilted) trough across the Desert
Southwest and associated upper level jet are impinging on the
region and promoting broad lift. This will gradually lower
surface pressure along the cold front, with low level warm and
moist advection continuing east of the front. In the near term, a
stout elevated mix layer is currently keeping instability capped,
but there are signs of this changing. Recent ACARS profiles have
shown the ML to be deepening, eroding the cap from underneath.
Additionally radar/satellite have shown CI further west across
central OK. As we progress through the afternoon and evening,
synoptic scale lift beneath the upper level jet streak and
eventually mesoscale lift ahead of the cold front is expected to
break this cap and allow for convective initiation within the
forecast area.
As far as timing, the initial storm activity will occur in
northeast OK as rather modest low level shear coupled with steep
lapse rates promotes a risk of large to very large hail. This will
occur as initially discrete cells fire near the dry line. There
will also be a threat of isolated tornadoes and damaging wind
gusts. To account for these threats a Tornado Watch was recently
issued for portions of eastern OK. As we head deeper into the
afternoon, long and straight hodographs will promote splitting
supercells that will eventually merge into more of a QLCS feature.
The low level jet will punch out the lower level wind fields a
bit more near sunset, relatively increasing the tornado threat for
areas east of the dry line at that time. It's worth mentioning
that although widespread flooding does not appear to be in play,
some localized minor flooding could occur with any training or
particularly heavy storms. The cold front will push into
northeast OK in the late evening, gradually moving southeast
overnight, ending the severe weather threat. Gusty northerly winds
and much cooler air will follow behind the cold front.
&&
.LONG TERM...
(Tonight through Monday)
Issued at 156 PM CDT Mon Apr 1 2024
Tuesday will be cloudy and drizzly/showery in spots as much
cooler air spills in behind the cold front. High temperatures will
only reach the mid 50s to low 60s for most areas, coolest in the
northwest. Skies are expected to clear out into Wednesday
morning, with low temperatures falling into the mid 30s to low
40s. A few of the most cold-prone spots could see a light frost.
The deep low pressure responsible for this cooler weather will
gradually move east through mid week with higher pressure building
in from the west. High temperatures will gradually warm, with highs
in the 60s Wed-Thu and 70s Fri-Sun. Meanwhile, as the next weather
system deepens in the west, breezy southerly winds will develop by
late in the week. This will once again increase the fire weather
potential across the area.
As this system approach the area next Saturday-Sunday, rain
chances will increase once again. The solar eclipse of April 8th
may be impacted by this weather system or another one that is set
to affect the area around next Tuesday. Ensemble cluster analysis
does not shed much light on the subject at this time, with models
split roughly 50- 50 into two camps for relatively better or
worse viewing conditions.
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon Apr 1 2024
Thunderstorms will be the main impact to flight conditions
through this afternoon and evening. Scattered to numerous strong
to severe thunderstorms are expected to track across eastern
Oklahoma and western Arkansas beginning mid afternoon through the
evening hours. Reduced visibility and strong gusty winds will
accompany any storms that affect terminals. A cold front will move
through later tonight bringing a shift to westerly and then
northwesterly winds across all sites through tomorrow morning.
Low clouds will funnel back in behind the boundary tomorrow
morning with MVFR conditions likely and possibly some scattered
IFR conditions, especially across northeast Oklahoma sites.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 48 55 39 64 / 80 30 0 0
FSM 59 67 41 65 / 90 20 10 0
MLC 52 60 39 66 / 90 20 0 0
BVO 43 54 35 64 / 80 40 0 0
FYV 52 63 36 59 / 100 30 10 0
BYV 55 63 38 57 / 90 30 10 0
MKO 51 59 38 63 / 100 30 0 0
MIO 48 54 37 60 / 100 40 0 0
F10 48 56 39 64 / 90 30 0 0
HHW 55 66 41 66 / 80 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...04
Hazardous weather outlook, Apr 1, 11:45 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1245 PM CDT Mon Apr 1 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1245 PM CDT Mon Apr 1 2024
...SEVERE WEATHER LIKELY LATE THIS AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Late Afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mainly Late Afternoon.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Evening.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Severe thunderstorms are expected from late this afternoon
through much of the evening. The primary threat will be very large
hail up to tennis ball size, and damaging wind gusts up to 70
mph. There is also a conditional threat of a few tornadoes during
the early evening.
The primary severe weather threat will evolve as a cold front and
dry line approach eastern Oklahoma. Thunderstorms are expected to
develop across eastern Oklahoma between 3 and 6 pm and quickly
become severe, with potential for very large or damaging hail.
Storms are expected to increase and spread eastward through the
evening with a continued threat of very large hail, and an
increasing damaging wind threat as storms grow upscale. Low level
winds are expected to strengthen near sunset, which may increase
the tornado potential some for part of the evening. Most of the
storms will exit the area around midnight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected. Severe
weather watches and warnings will likely be issued for much of
eastern Oklahoma and western Arkansas. Forecast details regarding
the location of highest severe weather threats will continue to
evolve throughout the day today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...High Wind Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Thunderstorm and High Wind Potential.
EXTENDED DISCUSSION...
Breezy and cooler conditions will occur behind the system Tuesday
and Wednesday. Another low pressure system could bring a chance
of thunderstorms back to the region by the weekend.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Apr 1, 2:00 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
300 PM CDT Mon Apr 1 2024
OKZ054-012030-
Osage OK-
300 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OSAGE COUNTY
THROUGH 330 PM CDT...
At 300 PM CDT, Doppler radar indicated a strong thunderstorm near
Marland, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Southwestern Kaw Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
3675 9682 3659 9669 3656 9680 3653 9682
3647 9698 3649 9701 3652 9701 3655 9692
3655 9690 3658 9689 3660 9692 3658 9698
3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 2000Z 221DEG 39KT 3656 9719
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHEvent by event
6 tornado, 4 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Osage
- When
- April 1, 3:22 PM CST
- Where
- Osage County, 3.22 mi NNE of Bowring
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.920, -96.090
Strong thunderstorm wind snapped numerous large tree limbs west of Hulah.
Tornado, Osage
- When
- April 1, 6:17 PM CST to 6:27 PM CST
- Where
- Osage County, 3.58 mi NNW of Hominy Arpt to 2.13 mi SE of Wynona
- Rating
- EF1
- Path length
- 7 mi
- Path width
- 600 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.476, -96.409
This tornado developed near the intersection of County Road 5408 and County Road 5257, and moved east-northeast. It crossed Highway 99, moved northeast, and dissipated after crossing County Road 2701. Numerous trees were uprooted or snapped, most heavily west of Highway 99, and numerous power poles were blown down. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Thunderstorm Wind, Osage
- When
- April 1, 6:20 PM CST
- Where
- Osage County, 2.52 mi NNW of Hominy Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.466, -96.390
Strong thunderstorm wind snapped the trunks of several hardwood trees.
Tornado, Osage
- When
- April 1, 6:28 PM CST to 6:36 PM CST
- Where
- Osage County, 2.43 mi ESE of Wynona to 1.45 mi WSW of Barnsdall
- Rating
- EF1
- Path length
- 5.5 mi
- Path width
- 1,000 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.538, -96.289
This tornado developed east of County Road 2665, along the 330 Road. It moved east-northeast and dissipated after crossing County Road 2477. The tornado blew the roof from a garage, uprooted or snapped trees, and blew down numerous power poles. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Tornado, Osage
- When
- April 1, 6:38 PM CST to 6:41 PM CST
- Where
- Osage County, 0.94 mi SSE of Barnsdall to 2.54 mi E of Barnsdall
- Rating
- EF1
- Path length
- 2.2 mi
- Path width
- 550 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.558, -96.161
This tornado developed just east of Highway 11, over the southeastern side of Barnsdall. It damaged homes, destroyed outbuildings, and blew down trees and power poles as it moved east-northeast, dissipating north of County Road 2400 and west of County Road 2335. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Tornado, Osage
- When
- April 1, 6:49 PM CST to 6:50 PM CST
- Where
- Osage County, 7.02 mi NE of Wolco to 7.27 mi NE of Wolco
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 500 yd
- Continued into
- Washington, Ok (TSA)
- Reported by
- NWS Storm Survey
- Coordinates
- 36.633, -96.008
This is the first segment of a two-segment tornado. The tornado developed just west of the Osage/Washington County line, between the 2700 Road and the 2600 Road. It moved east-northeast, snapping large tree limbs near the county line. Based on this damage, maximum estimated wind in this segment of the tornado was 75 to 80 mph. The tornado continued into Washington County.
Tornado, Washington
- When
- April 1, 6:50 PM CST to 6:56 PM CST
- Where
- Washington County, 2.62 mi NNW of Ochelata to 2.95 mi WNW of Oglesby
- Rating
- EF1
- Path length
- 4.5 mi
- Path width
- 550 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.634, -96.001
This is the second segment of a two-segment tornado. After crossing into Washington County, it moved just north of east, and dissipated east of Highway 75 and south of the 2500 Road. The tornado damaged outbuildings, uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
Tornado, Nowata
- When
- April 1, 7:13 PM CST to 7:19 PM CST
- Where
- Nowata County, 2.36 mi WNW of Delaware to 2.39 mi NE of Delaware
- Rating
- EF1
- Path length
- 4.2 mi
- Path width
- 600 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.788, -95.671
This tornado developed just north of the 1600 Road and west of the 4120 Road. It moved east-northeast across the 4130 Road, Highway 169, and the 4150 Road. It dissipated over open country north of the 150 Road and west of the 4160 Road. Trees were uprooted, large tree limbs were snapped, outbuildings were damaged, and power poles were blown down by the tornado. A tractor trailer was rolled over by the tornado as it crossed Highway 169, injuring the driver. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Flood, Tulsa
- When
- April 1, 9:55 PM CST to 11:45 PM CST
- Where
- Tulsa County, 0.58 mi W of Dawson to 1.41 mi E of Dawson
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.169, -95.910
Thunderstorms with heavy rainfall moved into Tulsa, and resulted in minor flooding of portions of city streets and low-lying areas. Two homeless people were sleeping near a storm drain at E Admiral Place and S Memorial Drive, one of which was swept into the storm drain and was washed away. She was found deceased the next morning about 100 feet inside the storm drain.
Thunderstorm Wind, Okmulgee
- When
- April 1, 10:10 PM CST
- Where
- Okmulgee County, 2 mi NE of Okmulgee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.651, -95.945
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Adair
- When
- April 1, 11:57 PM CST
- Where
- Adair County, 4 mi NNE of Bunch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.733, -94.743
Strong thunderstorm wind snapped large tree limbs.
Hail, Adair
- When
- April 2, 12:03 AM CST
- Where
- Adair County, Stilwell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.820, -94.630
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Tulsa | 2024-04-01 | 46 | Female | Outside/Open Areas | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
- Drought in Kansas, April 1 to 30, 202416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170765, 1163653, 1163025, 1163656, 1163658, 1163666, 1163668, 1163670, 1177204, 1170774, 1170800, 1170776.